By allowing ads to appear on this site, you support the local businesses who, in turn, support great journalism.
OJUSD Addresses Fentanyl Action Plan
ojusd

OJUSD is maintaining its commitment to keeping students, as well as families educated by way of the drug awareness. 

While the tradition of Red Ribbon Week has been split into two weeks due to scheduling conflicts at the primary and secondary campuses, events are still happening. Primary campuses will observe the National RRW this week, concluding on Oct. 21 and secondary campuses with observe the events Oct. 24 to 28. 

At the most recent OJUSD Board meeting the issue of Fentanyl continued to be a topic which Superintendent Dr. David Kline brought to the attention of the board, as well as the audience. 

Dr. Kline addressed the board noting a memo issued by the California Dept. of Public Health in late September, in regards to warning of the epidemic of opioids and most specifically Fentanyl. Kline further shared the drugs contribution to overdoses in California.

“Of most concern is the trend of brightly colored Fentanyl referred to as ‘Rainbow’ Fentanyl which can be found in many forms including pills, powder and blocks that can resemble sidewalk chalk or candy,” Kline stated. Adding it’s especially of concern with Halloween upcoming. Encouraging families to be vigilant and aware including conversation with the youth on ingesting anything not from a familiar source. 

Kline cited Ed Code 49414.3 which was up for revisions, indicating, school nurses and trained personnel may “provide emergency naloxone hydrochloride (Narcan) or another opioid antagonist” … “to provide emergency medical aid to persons suffering of reasonably believed to be suffering from an opioid overdose.”

The District consulted and collaborated with OPD in regards to the local trend in Oakdale. Consideration on response time to administer the drug was also reviewed and deemed appropriate. 

To further address and speak on the drugs as well as the neutralizing agent, Kline invited Oakdale Police Chief Jerry Ramar to address the board and audience on the seriousness of opioids and Fentanyl. 

Chief Ramar commended the District for recommending the revisions of the Ed Code for Oakdale personnel to administer Narcan at Oakdale schools.

“This measure will absolutely save lives. We know that not every student uses illicit drugs, but every student is in danger of Fentanyl,” the Chief stated. Noting that small amounts of exposure, intentional or accidental can be deadly. 

Ramar assured all in attendance that OPD stays vigilant on getting Fentanyl out of the community. 

“But in recent months we have seen an increase in opioid use and Fentanyl use,” he continued. “Our officers are responding routinely to overdoses and are successfully administering Narcan. Narcan works and the sooner it can be administered the better.”

Chief Ramar indicated that while they will be on scene if an incident should occur on a campus, school staff will be on scene first and able to administer immediate attention to anyone affected. 

“We can see that this is quickly becoming a crisis in our community and we need everyone to raise the awareness on the dangers of Fentanyl,” Ramar emphasized. 

Echoing Kline, Ramar made note of the candy appearance of the drug and the importance for all families to discuss this with their children, as well as educate them on the seriousness. The chief further stated that students should be encourage to confide in an SRO (School Resource Officer) if they have any concerns pertaining to the matter. 

Opening the forum for questions, Board member Mike House posed the question of what signs of an overdose might look like. The Chief stated the victim will likely turn blue in color, have very shallow breath, a weak pulse or no pulse at all, as well as experience unconsciousness. 

“An opioid is going to slow the body. Slow the nervous system to the point where it can no longer react to the heart not pumping and the lungs stop breathing,” Chief Ramar stated. “Fentanyl from the statistics is 100 times stronger that heroin.”

The Chief shared that his past experience has shown Narcan to have an extremely effective success rate when administered, as it neutralizes the effects of the opioid and Fentanyl. It’s administered through the nose/airway by placing it in the nose of the victim and then followed by CPR. There are no side effects to Narcan.

“It basically gives us enough time to get that victim to the hospital where they can receive some medical treatment,” Ramar said.

“As parents you can get opioid antagonist and you can have it in the home,” he further shared as response to a question posed by Board member Tina Shatswell.

Ramar repeated his statement concerning Oakdale students and not all being affected by illicit drugs, however he shared concern that a student may come into contact accidentally. Coming across even a very small amount can have adverse effect. 

“I think it’s a matter of when not if this happens in our schools” he said. 

Kline confirmed there is more than one dose of Narcan at every school site. 

“I will say that the coordination between Chief Ramar and OPD, they’ve been very helpful and we’re very appreciative of their efforts,” Dr. Kline stated. “So publicly Chief, thanks once again.”

Kline read the revisions to the Ed Code which was approved by the board.